Extensive bilateral corneal edema 6 weeks after cataract surgery: Keratopathy due to Asclepias physocarpa: a case report
© The Author(s). 2017
Received: 7 June 2016
Accepted: 10 January 2017
Published: 18 January 2017
Surgeons may be unaware of the ability of plant toxins to cause corneal damage. Therefore, corneal damage following intraocular surgery due to plant toxins may be misdiagnosed as postoperative infection.
A 74-year-old man presented with hyperemia and reduced visual acuity in both eyes 6 weeks after uneventful cataract surgery. We observed extensive hyperemia and corneal stromal edema with Descemet’s folds in both eyes.
After obtaining a detailed patient history, we diagnosed plant toxin-induced corneal edema due to Asclepias physocarpa, which can induce corneal edema by inhibiting the Na+/K+ ATPase activity of the corneal endothelium.
Antimicrobial and steroid eye drops and an oral steroid were prescribed accordingly. Symptons began to improve on day 3 and had almost completely resolved by day 6. At 1 month, the patient had fully recovered without any sequelae.
The correct diagnosis was possible in the present case as symptoms were bilateral and the patient was able to report his potential exposure to plant toxins. However, if the symptoms had been unilateral and the patient had been unaware of these toxins, he may have undergone unnecessary surgical interventions to treat non-existent postoperative endophthalmitis.
KeywordsCataract surgery Endophthalmitis Asclepias physocarpa Case report
Bacterial endophthalmitis is a clinically significant condition that should be considered in patients complaining of vision loss accompanied by acute extensive inflammation in the anterior segment of the eye within a few weeks of cataract surgery. Frequent examinations are generally required in addition to antibiotic treatment, with emergency surgery often required. We experienced case of corneal edema accompanied by extensive inflammation occurring 6 weeks after uneventful bilateral cataract surgery. In the present case, we successfully diagnosed plant toxin-induced corneal edema [1–3] by obtaining a detailed patient history and thereby avoiding unnecessary surgical interventions.
Chakraborty et al. reported a case of A. curassavica exposure in which the patient rapidly attained remission with the use of artificial tear eye drops only . Amiran et al. reported a case of A. fruticosa exposure in which the clinical signs showed marked rapid improvement after the use of 0.1% topical dexamethasone . Pina et al. reported a case of A. physocarpa exposure in which almost complete resolution was obtained using topical dexamethasone, ofloxacin, and artificial tears. Pina et al. suggested the possibility of abnormal endothelial morphology as a sequelae at 6 months follow-up, although the cell count was within the normal range (2119 cells/mm2). The use of topical steroids may increase the activity of the Na+/K+ pump in corneal endothelial cells  and thus have utility in the treatment of plant-induced corneal edema. Therefore, we modelled our treatment on the approach reported by Pina et al. , with the patient almost completely recovering within 6 days. Our patient fully recovered without any sequelae including any damage to corneal endothelial cells.
Few plants such as those in the genus Asclepias have been reported to cause corneal damage. In a report of 7 cases of eye damage caused by Euphorbia plants, aggressive antibacterial and anti-inflammatory treatments were considered necessary as the patients presented with defects in the corneal epithelium and stromal edema, iritis, and other symptoms; with one case ultimately leading to blindness .
In a report on 29 cases of eye damage due to Calotropis procera, the patients recovered within 3–14 days with maintenance of corneal transparency. Although visual acuity also recovered satisfactorily in the majority cases, endothelial cell counts were decreased in 74% of these cases. Epithelial defects, iritis, and increased ocular pressure were observed in 10, 31, and 24% of cases, respectively .
In the present case, the patient did not remember any direct entry of latex into his eyes. As in the present case, corneal damage may be caused by contact between the eyes and hands that have been contaminated with latex, even without direct entry of latex droplets into the eyes. Therefore, physicians should proactively determine the involvement of plant toxins and conduct a detailed patient interview in such cases.
Although plants of the genus Asclepias are widely distributed, the number of the reports of ophthalmic disease due to plant toxins is surprisingly low. This may be attributable to the unfamiliarity of ophthalmologists to plant-based toxicity. In the present case, the correct diagnosis was possible as symptoms were bilateral and the patient could report his exposure to plant toxins. However, if the symptoms had been unilateral or developed more immediately postoperatively, or if the patient had been unaware of plant toxins, he may have undergone unnecessary surgical interventions. Although plant toxin-induced corneal damage is rarely encountered, all surgeons should be aware of this significant clinical condition.
Corrected distant visual acuity
There was no funding support.
Availability of data and materials
All data supporting our findings are contained within the manuscript.
KM and YI carried out the writing of the manuscript. SH and YT participated in the collection and interpretation of data. KM and YI carried out critical revision and correction of the manuscript. All authors read and approved the final manuscript.
The authors declare that they have no competing interests.
Consent for publication
Written informed consent was obtained from the patient for publication of this case report accompanying images. A copy of written consent is available for review by the Editor of this journal.
Ethics approval and consent to participate
The present case report was approved by the ethics committee of Nojima hospital.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Pina S, Pedrosa C, Santos C, Feijóo B, Pego P, Vendrell C, Santos MJ, Prieto I. Ocular toxicity secondary to asclepias physocarpa: the balloon plant. Case Rep Ophthalmol Med. 2014;2014:829469. doi:10.1155/2014/829469.PubMedPubMed CentralGoogle Scholar
- Chakraborty S, Siegenthaler J, Büchi ER. Corneal edema due to Asclepias curassavica. Arch Ophthalmol. 1995;113:974–5.View ArticlePubMedGoogle Scholar
- Amiran MD, Lang Y, Yeung SN. Corneal endothelial toxicity secondary to Asclepias fruticosa. Eye (Lond). 2011;25:961–3. doi:10.1038/eye.2011.59.View ArticleGoogle Scholar
- Zhang RR, Tian HY, Tan YF, Chung TY, Sun XH, Xia X, Ye WC, Middleton DA, Fedosova N, Esmann M, Tzen JT, Jiang RW. Structures, chemotaxonomic significance, cytotoxic and Na(+), K(+)-ATPase inhibitory activities of new cardenolides from Asclepias curassavica. Org Biomol Chem. 2014;12:8919–29. doi:10.1039/c4ob01545b.View ArticlePubMedGoogle Scholar
- Hatou S, Yamada M, Mochizuki H, Shiraishi A, Joko T, Nishida T. The effects of dexamethasone on the Na, K-ATPase activity and pump function of corneal endothelial cells. Curr Eye Res. 2009;34:347–54. doi:10.1080/02713680902829624.View ArticlePubMedGoogle Scholar
- Eke T, Al-Husainy S, Raynor MK. The spectrum of ocular inflammation caused by euphorbia plant sap. Arch Ophthalmol. 2000;118:13–6.View ArticlePubMedGoogle Scholar
- Basak SK, Bhaumik A, Mohanta A, Singhal P. Ocular toxicity by latex of Calotropis procera (Sodom apple). Indian J Ophthalmol. 2009;57:232–4. doi:10.4103/0301-4738.49402.View ArticlePubMedPubMed CentralGoogle Scholar